Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 25, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2023, 2:44 PM CDT for Audrain County, Boone County, Monroe County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 2:44 PM CDT (19:44 UTC)
- Expired
- Mar 31, 2023, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Boone County, MO, Monroe County, MO
The radar
The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:10 PM CDT | HAIL 1.5 | 5 Nnw Sturgeon, MO | REPORT RELAYED BY EMERGENCY MANAGEMENT. TIME ESTIMATED BY RADAR. |
| Mar 31, 3:20 PM CDT | HAIL 1 | 6 S Madison, MO | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 13.0
The text
As transmitted.
708
WUUS53 KLSX 311944
SVRLSX
MOC007-019-137-312030-
/O.NEW.KLSX.SV.W.0025.230331T1944Z-230331T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
244 PM CDT Fri Mar 31 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Boone County in central Missouri...
Northwestern Audrain County in central Missouri...
Southwestern Monroe County in northeastern Missouri...
* Until 330 PM CDT.
* At 244 PM CDT, a severe thunderstorm was located near Fayette,
moving northeast at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sturgeon around 300 PM CDT.
Other locations in the path of this severe thunderstorm include
Paris.
This also includes Union Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
&&
LAT...LON 3924 9243 3925 9231 3945 9231 3959 9209
3926 9182 3909 9251
TIME...MOT...LOC 1944Z 237DEG 54KT 3914 9256
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
451
WWUS53 KLSX 312004
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
304 PM CDT Fri Mar 31 2023
MOC019-312014-
/O.CAN.KLSX.SV.W.0025.000000T0000Z-230331T2030Z/
Boone MO-
304 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOONE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
LAT...LON 3925 9231 3945 9231 3959 9209 3931 9186
TIME...MOT...LOC 2004Z 235DEG 52KT 3930 9227
$$
MOC007-137-312030-
/O.CON.KLSX.SV.W.0025.000000T0000Z-230331T2030Z/
Audrain MO-Monroe MO-
304 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN AUDRAIN AND SOUTHWESTERN MONROE COUNTIES...
At 304 PM CDT, a severe thunderstorm was located near Clark, moving
northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Madison and Paris.
This also includes Union Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9231 3945 9231 3959 9209 3931 9186
TIME...MOT...LOC 2004Z 235DEG 52KT 3930 9227
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore547
WWUS53 KLSX 312016
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
316 PM CDT Fri Mar 31 2023
MOC007-312025-
/O.CAN.KLSX.SV.W.0025.000000T0000Z-230331T2030Z/
Audrain MO-
316 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AUDRAIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
LAT...LON 3959 9209 3942 9195 3934 9189 3934 9221
3935 9222 3944 9224
TIME...MOT...LOC 2015Z 237DEG 54KT 3940 9208
$$
MOC137-312030-
/O.CON.KLSX.SV.W.0025.000000T0000Z-230331T2030Z/
Monroe MO-
316 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...
At 315 PM CDT, a severe thunderstorm was located near Paris, moving
northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Paris, Madison, Granville and Holliday.
This also includes Union Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 9209 3942 9195 3934 9189 3934 9221
3935 9222 3944 9224
TIME...MOT...LOC 2015Z 237DEG 54KT 3940 9208
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:34 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 31, 2:34 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
234 PM CDT Fri Mar 31 2023
.SHORT TERM... (Through Late Saturday Night)
Issued at 234 PM CDT Fri Mar 31 2023
As of 2PM, we were beginning to see more in the way of surface
based instability spreading across the entire forecast area as the
best moisture just ahead of the front is pushing into our area.
With a very strong wind field, especially aloft, we continue to
expect severe thunderstorms to develop ahead of the front as it
moves east this afternoon and evening. All severe hazards will be
possible, including large hail. However, the greatest threats will
likely be from damaging winds and tornadoes. Storms will be fast
moving and exit the area early this evening.
Winds shift to the southwest behind the initial front, with a
secondary front (with actual cold air behind it) bringing a shift
to westerly winds during the overnight. This secondary front
brings the cold advection which will aid in low level mixing and
transporting the higher winds from aloft down toward the surface
in the form of strong wind gusts. The Wind Advisory continues into
midday Saturday across the northern half of the area where the
potential for gusts over 45 MPH is highest. It will turn much
colder as well, especially considering the widespread 70+
temperatures we've seen today. Tomorrow will top out only in the
50s. Winds decrease in the second half of the day as the low
pressure system continues to pull away to the east. Temperatures
fall off into the 30s tonight.
Kimble
.LONG TERM... (Sunday through Next Friday)
Issued at 234 PM CDT Fri Mar 31 2023
The colder conditions don't last long. We quickly transition
toward upper level ridging by early next week. Surface high
pressure shifting to the east will allow a southerly low level
flow to return on Sunday with the temperature warming back into
the 60s to low 70s.
Another trough digs into the western US on Monday, with its
primary trough axis moving out into the Plains on Tuesday. The
southerly flow ahead of the trough will reintroduce moisture out
into the Plains and set the stage for another round of strong to
severe thunderstorms. How exactly this pans out is still
uncertain, but there's been better agreement on the timing with
the latest model runs than there has been in prior days. The
threat for our area seems centered on late Tuesday into Tuesday
night. There's significant instability and shear available, with
supercells the likely storm mode and all severe weather types
possible. One concern is the timing of the trough with the best
forcing for storms coming through overnight when surface based
instability may be harder to come by.
Showers and storms may begin as early as Monday as a warm front
sets up across our area, so the best chance of showers and storms
will be along and north of the front in the northern half of the
forecast area. Storms in this environment would be elevated, and
any severe weather threat should be limited to hail. It's Tuesday
when the best chance of surface based instability across the
entire are exists, and thus the greatest chance of severe weather.
This is consistent with the SPC Day 5 outlook.
NBM hangs on to POP on Wednesday, but we believe with the growing
consensus on timing that the shower and thunderstorm threat will
be ending quickly early Wednesday mornith the threat being during the night, surface based
instability may be harder to come by during the period of stronger
forcing. So while all severe weather threats are possible, the
threat for our area may lean more toward large hail and perhaps
some damaging wind gusts if storms are no longer surface based
when they arrive.ing. Future runs of the NBM will likely pull
back on POP Wednesday as our area will largely be behind a cold
front at that point. Temperatures ahead of the front on Tuesday
are likely to soar into the 80s which contributes to the greater
instability potential. Behind the front we drop down into the 50s
again through Thursday.
Kimble
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1218 PM CDT Fri Mar 31 2023
Primary concern for TAFs today is timing and impact of
thunderstorms across the area. Multiple rounds of fast moving thunderstorms
are possible, which makes narrowing down timing much more
difficult. TEMPO was the best way to handle it as conditions would
be brief when they occur. Severe storms are possible with large
hail, damaging winds, and tornadoes all possible. The most
organized timing of the storms will be with a cold front moving in
from the west this evening and that's when much of the TEMPO
groups for TS is centered around. Winds will be strong ahead of
and behind the front, with the strongest gusts likely in
thunderstorms as well as behind the front tonight into tomorrow
morning when 40KT or higher gusts are possible. An area of lower
ceilings (MVFR) is possible tomorrow morning mainly in the north
affecting Quincy but could reach as far south as St Louis.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 PM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.
Wind Advisory until 1 AM CDT Saturday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
IL...Wind Advisory until 1 PM CDT Saturday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Saint Clair IL-Washington IL.
Wind Advisory until 1 AM CDT Saturday for Randolph IL.
&&
WFO LSXHazardous weather outlook, Mar 31, 4:13 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 413 AM CDT Fri Mar 31 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 413 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across most of the area today...mainly this afternoon and evening. Some of the thunderstorms this afternoon and evening may be severe with damaging winds, large hail, and possible tornadoes. Winds this afternoon will gust as high as 50 mph at times. Please see the Wind Advisory for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winds on Saturday will continue to gust up to 50 mph at times...mainly along and north of the Missouri River, as well as along and north of Interstate 64 in Illinois. Please see the Wind Advisory for more information. There is a chance of thunderstorms across portions of the area again Sunday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Carney
In the hours before
Local storm report, Mar 31, 1:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
137 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 N RICHFIELD 39.84N 91.11W
03/31/2023 E0.25 INCH ADAMS IL PUBLIC
&&
CVKINGLocal storm report, Mar 31, 1:38 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 ESE PAYSON 39.81N 91.22W
03/31/2023 E0.25 INCH ADAMS IL PUBLIC
&&
CVKINGLocal storm report, Mar 31, 1:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 NE QUINCY 39.95N 91.37W
03/31/2023 M1.00 INCH ADAMS IL TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&
MRBLocal storm report, Mar 31, 2:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 NE QUINCY 39.94N 91.38W
03/31/2023 E1.00 INCH ADAMS IL BROADCAST MEDIA
PUBLIC REPORT RELAYED BY BROADCAST MEDIA.
&&
MMGLocal storm report, Mar 31, 2:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 4 ENE SPAULDING 39.63N 91.46W
03/31/2023 E1.25 INCH RALLS MO PUBLIC
&&
BRCLocal storm report, Mar 31, 2:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 2 NE LIBERTY 39.90N 91.08W
03/31/2023 U1.00 INCH ADAMS IL EMERGENCY MNGR
REPORT OF DAMAGED SIDING AND WINDOW FRAMES
DUE TO HAIL. HAIL SIZE IS UNKNOWN AT THE
LOCATION. SURROUNDING REPORTS WERE AROUND
ONE INCH.
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:40 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Ralls | 50 min |
| Mar 31, 1:19 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 27 min |
| Mar 31, 1:37 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 8 min |
| Mar 31, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Ralls | 41 min |
| Mar 31, 3:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 46 min |
| Mar 31, 3:49 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Ralls | 41 min |
| Mar 31, 3:56 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe, Pike, Ralls | 49 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike | 48 min |
| Mar 31, 4:02 PM CDT | Tornado Warning | LSX | Marion, Ralls | 43 min |
| Mar 31, 4:27 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 33 min |
| Mar 31, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 50 min |
| Mar 31, 4:41 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 34 min |
| Mar 31, 4:55 PM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 26 min |
| Mar 31, 5:05 PM CDT | Tornado Warning | LSX | Lincoln, Pike | 40 min |
| Mar 31, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 51 min |
| Mar 31, 5:10 PM CDT | Tornado Warning | LSX | Crawford, Washington | 19 min |
| Mar 31, 5:18 PM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 27 min |
| Mar 31, 5:31 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 25 min |
| Mar 31, 5:40 PM CDT | High Wind Warning | LSX | Audrain, Boone, Callaway, Knox, Lewis, Marion and 4 more | 3 hr |
| Mar 31, 6:24 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.